Oklahoma, 2022

Drought in Oklahoma, May 1 to 24, 2022

May 1 to 24, 2022 · NWS TSA · 3 events in 3 counties and zones

Multiple widespread heavy rainfall events affected northeastern Oklahoma during May, with ten to twenty inches of rain occurring across much of the area. This was 150 percent to 300 percent of the normal average precipitation for the month for those areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Multiple widespread heavy rainfall events affected northeastern Oklahoma during May, with ten to twenty inches of rain occurring across much of the area. This was 150 percent to 300 percent of the normal average precipitation for the month for those areas. As a result of this widespread heavy rainfall, the severe drought (D2) and extreme drought (D3) conditions experienced across portions of Osage, Pawnee, and Washington Counties had improved to abnormally dry conditions by late in the month. Monetary damage estimates as a result of the drought conditions were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Apr 30, 11:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1201 AM CDT Sun May 1 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 940 PM CDT Sat Apr 30 2022

With clear skies and light winds, temperatures are falling off
quickly this evening. Current trends look good, with lows dipping
into the 40s to lower 50s areawide.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 209 PM CDT Sat Apr 30 2022

The active pattern continues with the approach of another potent
mid-level low currently moving into the Pac NW, which will move
move into the central Rockies by Sun night. Warm front will begin
to lift north in response Sunday with unstable warm sector
spreading into the high plains during the afternoon. Storms will
develop and likely expand in coverage as they move east Sunday
night, with widespread showers and elevated storms affecting E OK
into W AR during that time courtesy of strengthening ow level jet.
This will continue to some degree into the early part of Monday,
with overall consensus favoring the morning precip moving out by
afternoon with airmass recovering by afternoon/evening as warm
front surges north. How the overnight/morning storms actually play
out will have a large impact though. The bottom line for Monday
is that severe weather, potentially significant, will be possible
for at least parts of the forecast area during the afternoon and
evening, with all modes possible.

Cold front will push back through Mon night into Tue with
widespread shower and thunderstorm coverage anticipated. Severe
weather threat will continue along with potential for heavy
rainfall. Overall, Tuesday looks to be in between systems, but
the wave train sends another one our way mid week. Timing
differences remain significant with in the suite of guidance, but
Wed and/or Thu should feature some additional threat of severe
and/or heavy rainfall. Next weekend looking reasonably quiet for
now.

&&

.AVIATION...
(06Z TAFS)
Issued at 1201 AM CDT Sun May 1 2022

VFR TAF elements will prevail at all sites through the valid period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79  59  76  54 /   0  60  90  80
FSM   81  59  76  62 /   0  50  90  90
MLC   81  61  76  57 /   0  70  90  80
BVO   77  56  73  51 /   0  50  90  80
FYV   78  56  74  58 /   0  40  90  90
BYV   75  54  72  59 /   0  30  80  90
MKO   78  58  73  55 /   0  60  90  90
MIO   75  54  71  54 /   0  40  90  90
F10   79  60  75  55 /   0  70  90  80
HHW   82  63  78  62 /   0  50  80  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
LONG TERM....14
AVIATION...23
Hazardous weather outlook, Apr 30, 3:48 PM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
448 PM CDT Sat Apr 30 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
448 PM CDT Sat Apr 30 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY...Severe Thunderstorm Potential...High Wind Potential...
         Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A highly unsettled weather pattern remains likely for next week.
Conditions will likely support several rounds of showers and storms
with the potential for severe weather and heavy rainfall. The
current forecast suggests Monday and late Wednesday into Thursday
as the favored time frames for the greatest severe weather
coverage and heavy rainfall. Details will continue to be refined
with updated forecasts. Remain weather aware next week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Osage

When
May 1, 12:00 AM CST to May 24, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
May 1, 12:00 AM CST to May 24, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Washington

When
May 1, 12:00 AM CST to May 24, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026175, 1026176, 1026177.